North Carolina, 2015Damaging Winds in North Carolina, March 26, 2015
March 26, 2015 · NWS MHX · 2 events in 2 counties and zones
Numerous showers and isolated thunderstorms lifted northeast across eastern North Carolina well ahead of a cold front during the late morning of March 26th, 2015. One of the storms produced damaging winds across parts of Greene and Pitt Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and isolated thunderstorms lifted northeast across eastern North Carolina well ahead of a cold front during the late morning of March 26th, 2015. One of the storms produced damaging winds across parts of Greene and Pitt Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 26, 8:06 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 26, 8:06 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
906 AM EDT THU MAR 26 2015
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY AND CROSS THE
REGION EARLY FRIDAY. COLD HIGH PRESSURE WILL BUILD IN FROM THE WEST
OVER THE WEEKEND. A WEAK COLD FRONT WILL APPROACH FROM THE WEST MONDAY AND
MOVE OFFSHORE TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 900 AM THURSDAY...SATL AND RDR SHOW WHAT LOOKS LIKE MESO LOW
OFF CAPE FEAR. HI RES MDLS TRACK THIS FEATURE PARALLEL TO CST
MAINLY OVER WTR...WL CONT TO WATCH THIS CLOSELY AS COULD HAVE
LOCALIZED STRONG WINDS. CURRENTLY HAVE VERY LIMITED INSTAB OVER
REGION LOWERING SVR THREAT...HOWEVER WITH GOOD SHEAR CANT RULE
OUT ANY CELL BECOMING STRONG TO SEVERE ESPCLY LATER THIS MORN IF
GET LOCALIZED HEATING. OTHERWISE DECREASED INIT POPS NE TIER
EARLY AND THEN INLAND LATER THIS MORN AND AFTERNOON AS CURRENT
BAND OF SHRA AND TSRA MOVES NE. DRIER AIR WILL SPREAD IN THIS AFTN
WITH PRECIP DIMINISHING AND TEMP RISING. GUSTY SSW WINDS EXPECTED
TODAY AHEAD OF APPROACHING FRONT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
AS OF 4 AM THURSDAY...AS STRONG COLD FRONT ADVANCE TOWARD THE AREA
DURING THE LATE EVENING...LIGHT PRECIPITATION WILL DEVELOP ACROSS
MOST OF THE REGION AND SCALE POPS BACK UP TO HIGH CHANCE THROUGH
ABOUT 06Z AND LIKELY THROUGH FRIDAY MORNING. ATMOSPHERE WILL BE
RELATIVELY STABLE BY THIS TIME...WITH PERHAPS ELEVATED THUNDER
ACROSS ADJACENT SOUTHERN COASTAL WATERS. GUSTY SOUTHWESTERLY WINDS
AHEAD OF THE FRONT WILL HOLD TEMPERATURES IN THE LOWER 60S COAST
AND MID/UPPER 50S INLAND...BEFORE TEMPERATURES DROP BEHIND THE
FRONT DURING THE DAY ON FRIDAY.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 330 AM THUR...WET PATTERN TO START THE
PERIOD...THEN FREEZING TEMPS EXPECTED THIS WEEKEND...FOLLOWED BY
WARMING TEMPS NEXT WEEK.
FRIDAY...MODELS IN GOOD AGREEMENT WITH COLD FRONT PASSING THROUGH E
NC FROM NW TO SE THROUGH THE MORNING. OVERRUNNING PRECIP AS 850 MB
FRONT WILL HANG BACK INDUCING FGEN AND CONTINUED WIDESPREAD RAIN
SHOWERS ALL DAY. USED A NON-DIURNAL TEMP CURVE...AS HIGH TEMPS
REALIZED EARLY IN THE MORNING BEFORE FALLING THROUGH THE 40S AND 50S
DURING THE LATE MORNING/EARLY AFTERNOON. IT WILL BE RAW WITH GUSTY
NORTH WINDS AND WIDESPREAD RAIN AFTER THE FRONT PASSES.
FRIDAY NIGHT...THICKNESSES FALL AS UPR TROUGH PIVOTS INTO EASTERN NC
AND 850 MB FRONT PASSES OFFSHORE. WIDESPREAD RAIN WILL QUICKLY MOVE
OFFSHORE IN THE EVENING...FOLLOWED BY JUST ISOLATED SHOWERS THROUGH
THE EVENING. TEMPS WILL STEADILY FALL INTO THE 30S BY LATE FRI
NIGHT. FCST MODEL SNDGS INDICATE A SHALLOW SFC TO 1500 FT WARM
LAYER...THOUGH WET BULB TEMPS JUST ABOVE THIS LAYER AND CONTINUED
SATURATION IN THE DGZ SUGGEST A MIX WITH SNOW SHOWERS MAY OCCUR IF
PRECIP DOES IN FACT OCCUR. NO IMPACTS WOULD OCCUR HOWEVER AS SFC
TEMPS AND GROUND TEMPS ABOVE FREEZING.
SATURDAY...ANY SNOW/RAIN SHOWERS WOULD QUICKLY END SAT MORNING AS
DRY AIR WORKS IN AND SUNSHINE RETURNS. BREEZY AND COOL CONDITIONS
WITH ARCTIC HIGH PRES BUILDING IN FROM NW...AND THICKNESSES
SUGGESTING HIGHS FROM MID 40S NRN OBX TO TO UPR 40S TO NEAR 50
SOUTHWEST.
SATURDAY NIGHT...THE ARCTIC HIGH PRES AREA BUILDS INTO E NC WITH A
FREEZE EXPECTED MOST AREAS AWAY FROM THE IMMEDIATE COAST AS IDEAL
RADIATIONAL COOLING REGIME IN PLACE. BEACHES MAY SEE ENOUGH WIND
TO KEEP TEMPS ABOVE FREEZING. GROWING SEASON WILL OFFICIALLY BEGIN
ON MARCH 27 ACROSS ALL OF E NC SO WILL LIKELY HAVE TO CONTEND WITH
FROST/FREEZE HEADLINES SAT NIGHT/SUN MORNING.
SUNDAY...MODERATING TEMPS THOUGH STILL BELOW CLIMO WITH HIGHS IN THE
MID 50S (UPR 40S OBX) THOUGH WINDS MUCH LIGHTER AND VEERING TO THE
WEST SO WILL FEEL PLEASANT WITH THE STRONG LATE MARCH SUN.
SUNDAY NIGHT INTO MONDAY NIGHT...RETURN GUSTY SW FLOW BRINGS
CONTINUED MODERATION IN TEMPS SUN NIGHT INTO MONDAY. SOME MODEL
DISCREPANCIES COME INTO PLAY WITH FAST MOVING COLD FRONT EARLY IN
THE WEEK. 26/00Z GFS INDICATES AN EARLY FROPA WITH SHOWER CHANCES AS
EARLY AS LATE SUN NIGHT...THOUGH ECMWF AND CMC HAVE A SLIGHTLY
SLOWER SOLN WITH PASSAGE OF FRONT LATER MONDAY. WILL KEEP POPS LOW
MON/MON NIGHT ONLY 20 PERCENT FOR NOW DUE TO LIMITED MOISTURE RETURN
AND TIMING DIFFERENCES.
TUESDAY THROUGH MID WEEK...WARMING TREND EXPECTED TO CONTINUE WITH
ZONAL FLOW AND TEMPS NEAR TO ABOVE CLIMO WITH HIGHS UPR 60S TO LOWER
70S WITH GENERALLY DRY CONDITIONS.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 12Z FRIDAY/...
AS OF 640 AM THURSDAY...AS BAND OF RAIN MOVES ONSHORE FROM THE
SOUTH...SOME MVFR CEILINGS BEING REPORTED AT KPGV AND EARLIER AT
KOAJ. EXPECT PERIODS OF MVFR CEILINGS/VSBY THROUGH LATE MORNING OR
EARLY AFTERNOON. WITH DRYING THIS AFTERNOON...SHOULD GO BACK TO
VFR UNTIL TONIGHT WITH WIDESPREAD LIGHT RAIN MOVES IN WITH A
THREAT OF IFR CEILINGS TOWARD MORNING...ALTHOUGH FEEL THE BEST
CHANCE OF IFR WILL OCCUR BEHIND THE FRONT ON FRIDAY. GUSTY S/SW
WINDS ARE EXPECTED TO DEVELOP TOWARD DAYBREAK AND CONTINUE INTO
THURSDAY AFTERNOON. NO MAJOR CHANGES MADE THIS TAF CYCLE.
LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 AM THUR...GOOD THREAT OF MVFR TO
IFR CIGS FRIDAY AS STRONG FRONTAL INVERSION SETS UP WITH WIDESPREAD
RAIN AND LOW CLOUDS. IMPROVING CONDITIONS FRIDAY NIGHT AS MOISTURE
MOVES OFFSHORE WITH JUST A SLIGHT CHANCE OF PRECIP FRI NIGHT INTO
SAT MORNING. WINDS BECOME GUSTY NORTHERLY ON FRIDAY BEHIND THE
FRONT...AND CONTINUE GUSTY NW ON SATURDAY. HIGH PRES BUILDS SATURDAY
NIGHT INTO SUNDAY WITH MAINLY CLEAR SKIES AND LIGHT WINDS. ANOTHER
FRONT PASSES THROUGH ON MONDAY THOUGH LOOKS TO REMAIN VFR WITH JUST
A SLIGHT CHANCE OF RAIN AT THIS TIME.
&&
.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 900 AM THURSDAY...NO CHANGES PLANNED...WINDS INCREASING AND
HAVE TO ASSUME SEAS ARE AS WELL WITH SCA CONT CSTL WTRS AND
PAMLICO SOUND.
PREV DISC...SOUTHEAST TO SOUTH WINDS CONTINUE TO INCREASE WITH
GUSTS STARTING TO REACH NEAR 20 KNOTS. WINDS WILL VEER TO MORE
SSW/SW BY LATE IN THE MORNING AND WILL INCREASE TO 20 TO 30 KNOTS.
SEAS LIKEWISE WILL BUILD TO AS HIGH AS 7 TO 10 FEET BY
MIDDAY...ESPECIALLY OVER THE OUTER WATERS. THESE GUSTY WINDS AND
ROUGH SEAS CONTINUE TONIGHT AS A STRONG COLD FRONT ADVANCES TOWARD
OUR WATERS AND MOVES OFFSHORE BY MID-MORNING FRIDAY.
LONG TERM /FRIDAY THROUGH MONDAY/...
PREVIOUS FCST ON TRACK WITH ACTIVE PATTERN PRODUCING POOR BOATING
CONDITIONS TO START THE PERIOD. SHARP COLD FRONT WILL PASS THROUGH
THE WATERS ON FRIDAY FROM NORTH TO SOUTH. GUSTY NORTH WINDS 25 TO
30 KT BEHIND THE FRONT WILL DEVELOP AND CONTINUE THE SCA
CONDITIONS. THESE GUSTY WINDS WILL CONTINUE INTO SATURDAY AS WINDS
VEER NORTHWEST WHILE ONLY SLOWLY DIMINISHING AS COLD AIR CONTINUES
TO POUR INTO E NC. HIGH PRES BUILDS IN ON SUNDAY AND WINDS BECOME
LIGHT. WINDS CONTINUE TO VEER AND BECOME SOUTHWEST INCREASING TO
NEAR SCA ON MONDAY AHEAD OF NEXT FRONTAL SYSTEM.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR AMZ135.
SMALL CRAFT ADVISORY UNTIL 9 AM EDT SUNDAY FOR AMZ152-154-156.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT SATURDAY FOR AMZ150.
SMALL CRAFT ADVISORY UNTIL 3 AM EDT SATURDAY FOR AMZ158.
&&
SYNOPSIS...CTC
NEAR TERM...RF/CTC
SHORT TERM...CTC
LONG TERM...TL
AVIATION...CTC/TL
MARINE...RF/CTC/TLHazardous weather outlook, Mar 26, 3:28 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 AM EDT THU MAR 26 2015
NCZ029-044>047-079>081-090>095-098-270830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
428 AM EDT THU MAR 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS AREAS
MAINLY EAST OF HIGHWAY 17 TODAY. THE PRIMARY THREAT TIME WILL BE
DURING THE MORNING HOURS INTO MID-AFTERNOON. THE MAIN HAZARDS WILL
BE STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A STRONG COLD FRONT WILL MOVE THROUGH EASTERN NC THIS WEEKEND.
FREEZING TEMPERATURES WILL BE LIKELY SATURDAY NIGHT THROUGH
SUNDAY MORNING...ESPECIALLY FOR AREAS AWAY FROM THE IMMEDIATE
COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ103-104-270830-
OUTER BANKS DARE-OUTER BANKS HYDE-
428 AM EDT THU MAR 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS AREAS
MAINLY EAST OF HIGHWAY 17 TODAY. THE PRIMARY THREAT TIME WILL BE
DURING THE MORNING HOURS INTO MID-AFTERNOON. THE MAIN HAZARDS WILL
BE STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A STRONG COLD FRONT WILL MOVE THROUGH EASTERN NC THIS WEEKEND.
FREEZING TEMPERATURES WILL BE LIKELY SATURDAY NIGHT THROUGH
SUNDAY MORNING...ESPECIALLY FOR AREAS AWAY FROM THE IMMEDIATE
COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Greene
- When
- March 26, 9:55 AM EST
- Where
- Greene County, Maury
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.480, -77.600
Several farm out building were heavily damaged or destroyed by straight line winds. Several vehicles stored inside one of the building were damaged.
Thunderstorm Wind, Pitt
- When
- March 26, 10:06 AM EST
- Where
- Pitt County, 2.35 mi ENE of Farmville
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $110,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.610, -77.560
Several homes received moderate to substantial damage. One out building with no foundation support was destroyed. Several trees were snapped in half.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, March 26 to 31, 20154 deaths · 10 injured · $6.0 million · 1 event
- Hail and Damaging Wind in Florida, March 26, 2015$50,000 · 1.25 in hail · 2 events
- Lightning Strike in Florida, March 26, 2015$40,000 · 1 event
- Lightning Strike in Maryland, March 26, 2015$25,000 · 1 event
- Flood in Missouri, March 26, 2015$15,000 · 1 event
- Hail and Damaging Wind in Texas, March 26, 2015$9,000 · 1.75 in hail · 6 events
- Hail in Mississippi, March 26, 20151.25 in hail · 3 events
- Hail and Damaging Wind in Oklahoma, March 26, 201552 kt wind · 2 events
- Hail in Florida, March 26, 20151 in hail · 2 events
- Marine Thunderstorm Wind and Waterspout in South Atlantic Coastal Waters, March 26, 20152 events
- Marine Thunderstorm Wind in Gulf of Mexico, March 26, 20151 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, March 26, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557318, 557319.